Age spots — also called liver spots and solar lentigines — are flat tan, brown or black spots. They vary in size and usually appear on the face, hands, shoulders and arms. Age spots are caused primarily by years of exposure to ultraviolet (UV) light from the sun. The use of commercial tanning lamps and tanning beds can also contribute to the development of age spots. The pigment in the upper layer of skin (epidermis) that gives your skin its normal color is called melanin. UV light accelerates the production of melanin, creating a tan that helps protect deeper layers of skin from UV rays.
Dark spots and patches often appear when:
- A pimple or patch of psoriasis clears
- A wound caused by an insect bite, cut, burn, or other injury heals
- You take (or apply) certain medications
- A skin or hair care product irritates your skin
- Changes due to hormones occur, such as during pregnancy
True age spots are harmless, however, if you are unsure about a spot on your skin, have it checked by your doctor. In the meantime, if you want to fade these spots, there are products that will help. Just be sure you have patience. You didn't develop these spots overnight (although it may seem so) and even a good fade cream will take 4-6 weeks to be effective.
When choosing a skin-lightener, look for a product that contains one of the following ingredients:
- 2% hydroquinone
- Azelaic acid
- Glycolic acid
- Kojic acid
- Retinoid (retinol, tretinoin, adapalene gel, or tazarotene)
- Vitamin C
These ingredients can lighten existing spots. In some cases, the ingredient can also slow down production of melanin, which is what causes the dark spots and patches.
CAUTION: Some skin lighteners do more harm than good. When buying a skin-lightening product, you want to choose carefully. Some contain ingredients that can be very harmful to your skin and your health. Researchers have found steroids or mercury, which weren’t listed on the product’s label, in skin lighteners from other countries. The steroids in these products can cause pimples and rashes. If you unknowingly apply it to your skin for a long time, the steroids can cause thin and fragile skin or permanent discoloration. To protect your health, you want to buy a skin-lightening product made in the United States or one recommended by your dermatologist.